Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Denver/Boulder, CO

May 16, 2017Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 16, 2017, 3:32 PM MDT for Logan County, Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 3:32 PM MDT (21:32 UTC)
Expired
May 16, 2017, 4:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 143 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS55 KBOU 162132
SVRBOU
COC075-121-162215-
/O.NEW.KBOU.SV.W.0014.170516T2132Z-170516T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
332 PM MDT TUE MAY 16 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Washington County in northeastern Colorado...
  South central Logan County in northeastern Colorado...

* Until 415 PM MDT

* At 332 PM MDT, a severe thunderstorm was located 9 miles west of
  Burdett, or 12 miles north of Akron, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4022 10310 4030 10329 4060 10296 4046 10278
TIME...MOT...LOC 2132Z 230DEG 26KT 4033 10312 

HAIL...1.50IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
164 
WWUS55 KBOU 162155
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
355 PM MDT TUE MAY 16 2017

COC075-121-162215-
/O.CON.KBOU.SV.W.0014.000000T0000Z-170516T2215Z/
Washington CO-Logan CO-
355 PM MDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL LOGAN COUNTIES...

At 354 PM MDT, a severe thunderstorm was located 4 miles north of 
Burdett, or 20 miles southeast of Sterling, moving northeast at 25 
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4029 10300 4038 10320 4060 10296 4046 10278
TIME...MOT...LOC 2154Z 230DEG 26KT 4043 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:13 PM MDT, 19 minutes earlier.

Area forecast discussion, May 16, 3:13 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM MDT Tue May 16 2017

Current satellite imagery showing low center over the southern CA
and AZ border with strong SW flow over the state. Moderate
instability along a border over southern portions of the CWA
combined with strong deep layer shear values will bring
thunderstorms to the mountains and plains through the evening
hours. Higher moisture values combined with better shear could
bring a chance of some isolated severe storms along and east of a
line from Sterling south to Akron. Showers, wind gusts to 55 mph
and hail will be possible. Elsewhere wind gusts to 40 mph with
slushy hail under 1 inch is possible. Storms will dissipate to
the east through the evening hours with increasing subsidence as
ridging increases between two upper lows. The exiting low will
move into Kansas through Wednesday morning with another and deeper
low right on its heels spinning over southern ID by 12z
Wednesday. This system will increase moisture across the mountains
on Wednesday that will bring a chance of showers through the day
Wednesday. Current model trends show freezing levels dropping
between 8000 and 9000 ft by Wednesday afternoon so some snow mixed
in at higher levels. Little to no accumulation is expected. On
the plains conditions will remain mostly dry with increasing
clouds in the afternoon. Temperatures will be similar to today
with highs in the upper 60s and lows in the mid 40s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM MDT Tue May 16 2017

Models have short lived upper ridging over the CWA early Thursday
evening between two upper closed lows. The second upper low moves
south-southeastward into the four corners area late Thursday
afternoon/early evening. The upper circulation weakens somewhat on
Friday with the upper trough axis still over the eastern border
of Colorado at 12Z Saturday morning. The QG Omega fields have
decent upward vertical velocity over the CWA Wednesday night well
into Friday. Downward synoptic scale energy is in place Friday
night. The low level pressure and wind fields show a cold front
move in late Wednesday afternoon. There is prolonged period of
upslope from Wednesday evening through Friday. For moisture,
models have pretty deep moisture over the CWA into Friday night,
then there is some decrease. There is some CAPE around Wednesday
evening, with the highest values along a theta-e axis over the
plains. The only decent CAPE around Thursday is over the mountains
west of the divide. It looks similar for Friday. The QPF fields
are loaded with decent amounts of measurable precipitation from
later Wednesday night into Friday afternoon. The snow level will
be tricky, it will likely snow, or at least snow mixed in, over
the the western third to half of the plains for sure by late
Thursday afternoon/early evening on into Friday. Not much may
accumulate on the pavement unless you get up into the foothills a
bit. Models have significant snowfall amounts over the western
half of the plains so it all bears watching. As far as the
mountains are concerned, decent snowfall is likely, especially
along the divide and above 10,000 feet. The best snow looks to
fall after 06Z Thursday on into into Friday. No highlights yet.
For temperatures, Thursday's highs are some 6-14 C colder than
Wednesday's highs. Friday's highs are 0-1.5 C colder than
Thursday's. For the later days, Saturday through Tuesday, models
show the weakening, slowly moving upper trough getting east of
Colorado by late Saturday. The flow aloft is pretty zonal Sunday
and Monday, then another upper trough comes in later Monday and
Tuesday. Temperatures pretty much stay below seasonal normals
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 306 PM MDT Tue May 16 2017

VFR conditions will prevail through the period. Winds will
continue from the ESE with gusts to 25 mph and storms in the
vicinity through 23z. Storms forming and moving NE closer to the
foothills could bring an outflow from the NW with another round of
storms between 01 and 03z. Largest hazard with storms will be
gusty outflow winds up to 30 kts...small hail and lightning. Winds
will switch around to the east after 03z then veer back to the
north by midnight. Drainage will occur by 11z then move westerly
with increased winds to 24kts by Wednesday morning. Winds will
calm and move northerly by 18z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM... rjk
AVIATION.....Bowen
Hazardous weather outlook, May 16, 11:41 AM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1141 AM MDT Tue May 16 2017

COZ030>051-171745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1141 AM MDT Tue May 16 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and plains this afternoon. The stronger storms will be
over far Northeast Colorado where moisture levels are higher.
Storms may approach severe limits with gusty winds near 60 mph and
some hail. Further west over the urban corridor, expect more
gusty winds up to 45 mph with the storms.

Showers and thunderstorms will diminish from west to east later
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A significant storm will bring a cooler unsettled weather pattern
to the forecast area through Friday. Widespread precipitation is
a good bet for much of the forecast area Wednesday afternoon
through Friday. The mountains and foothills will see decent
snowfall amounts, with heavy snow possible at times Thursday and
Thursday night. Snow levels will be around 7000 feet Thursday
morning then drop down to around 5000 feet by Friday morning, so
there will be snow for some of the plains Thursday night into
Friday. Winter driving conditions are expected over mountains and
foothills Wednesday night through Friday. Temperatures will be 20
to 30 degrees colder than normal Thursday and Friday, then warm
up Saturday. Scattered late day showers and thunderstorms are
forecast for the mountains Saturday and again on Sunday, with
widely scattered late day showers and thunderstorms for the plains
on Sunday. The next storm will bring more widespread precipitation
to much of the forecast area Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 16, 2:38 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
238 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SE BOULDER            40.01N 105.22W
05/16/2017  M0.88 INCH       BOULDER            CO   TRAINED SPOTTER

&&

KF
Special weather statement, May 16, 2:40 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT TUE MAY 16 2017

COZ038-043-162130-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
240 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
330 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Greeley, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeley, Evans, Eaton, Severance, La Salle, Ault, Pierce and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4065 10462 4032 10464 4031 10481 4063 10490
TIME...MOT...LOC 2039Z 166DEG 38KT 4042 10475

COOPER
Special weather statement, May 16, 2:47 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Denver CO
247 PM MDT TUE MAY 16 2017

COZ044-049-162130-
Washington County CO-Morgan County CO-
247 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Midway, or 9 miles west of Akron, moving northeast at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Akron, Prewitt Reservoir and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4003 10335 4003 10354 4043 10346 4043 10295
TIME...MOT...LOC 2046Z 218DEG 28KT 4014 10339

COOPER
Local storm report, May 16, 2:55 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 W GREELEY             40.42N 104.80W
05/16/2017  M0.88 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     HAIL             2 SE BOULDER            40.01N 105.22W
05/16/2017  M0.88 INCH       BOULDER            CO   TRAINED SPOTTER

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM MDTSpecial Weather StatementBOULarimer23 min
May 16, 2:40 PM MDTSpecial Weather StatementBOUWeld50 min
May 16, 2:47 PM MDTSpecial Weather StatementBOUWashington43 min
May 16, 4:27 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more19 hr
May 16, 5:09 PM MDTSpecial Weather StatementBOUPhillips51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.